Ask a doctor

Juvederm Bruising or Tyndall Effect?

I received an injection of Juvederm about 4 of 5 days ago for small scar from acne. The scar is right in the line of my left nasiolabial fold. The scar is about the size of an pencil eraser head. I bruised after the injection and I'm wondering, will this be permanent? How will I know if this is the Tyndall Effect or just bruising? The doctor did put the needle in multiple times because he said he was trying to get it perfect. Could this bruising also be due to the needle being injected mutiple times?

Doctor Answers (5)

Tyndall effect vs bruising

+2

Thanks for your question.

Because of the nature of superficial depression you are having filled, it is not unlikely that a Tyndall effect might result. The Tyndall effect is the bluish appearance when filler is injected too high in the dermis. Bruising usually dimishes within the first two weeks, so if this bluish appearance is exactly the same now as it was right after you were injected, it is likely to be the Tyndall effect rather than bruising. It will take time for the Tyndall effect to resolve - usually it will last for 6-8 months, as it only resolves when the filler degrades.

If you would like to resolve this sooner, you can have your physician try Vitrase to dissolve the filler, and then retry with deeper injections.

Hope this helps!


Beverly Hills Dermatologist
5.0 out of 5 stars 1 review

Bruising underneath the eyes with Bruisestick

+1

Both may be occuring. I would recommend early use of Bruisestick ointment to reduce any residual bruising. 

Raffy Karamanoukian, MD, FACS
Los Angeles Plastic Surgeon
5.0 out of 5 stars 47 reviews

It's Bruising

+1

Any blue discoloration this early out from injection is bruising. I'm not sure who is trying to coin the use of the Tyndall Effect in this situation but it isn't correct. As someone who taught physics I like things to be used correctly. The Tyndall Effect refers to the reflection of light off of small particles, but particles larger than the lights wavelength, suspended in a transparent medium i.e. headlights in fog. The skin is not considered a transparent medium and therefore we cannot use Tyndall Effect in this circumstance.

Christopher L. Hess, MD
Fairfax Plastic Surgeon
5.0 out of 5 stars 16 reviews

You might also like...

Juvederm bruising or Tyndall effect

+1

Your bruising should resolve by 2 weeks.  If you have persistent bluish discoloration at that time, this would be the Tyndall effect.  I think bruising is the more likely cause of your concern.

Good luck.

Bryan K. Chen, MD
San Diego Dermatologist
5.0 out of 5 stars 4 reviews

Juvederm Bruising Versus Tyndall Effect

+1

Hi Samantha,

Time will tell. Be patient. Most likely once the bruising resolves all will be well. If you have a residual bluish-grey tint through your skin in a few weeks, then return to your injecting physician for evaluation.

The bruising is from the needle penetrating a blood vessel, the chance of which increases with increased number of injections.

Good luck and be well.

Dr. P

Michael A. Persky, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 23 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.